Introduction: Men with acquired immunodeficiency syndrome (AIDS) wasting and hypogonadism are frequently treated with testosterone and oxandrolone, an orally administered anabolic-androgenic steroid hormone. We observed reductions in testosterone and sex hormone-binding globulin (SHBG) levels, in association with complaints of erectile dysfunction, after prolonged exposure to this therapeutic regimen.
Aim: First description of an association between long-term receipt of oxandrolone with erectile dysfunction, low SHBG and testosterone.
Methods: Case report of three human immunodeficiency virus-infected hypogonadal male patients receiving treatment for wasting syndrome and hypogonadism, and highly active antiretroviral therapy. All three patients received long-term oxandrolone in addition to testosterone replacement therapy.
Results: Testosterone and SHBG levels for patients 1, 2, and 3, respectively: total testosterone 183, 71, and 151 ng/dL (260-1,000 ng/dL); free testosterone (not done for patient 3) 58.3 and 26.9 pg/mL (50-210 pg/mL); SHBG 6, 9, and 6 nmol/L (7-50 nmol/L). No other hormonal abnormalities were detected. Following discontinuation of oxandrolone, levels of total testosterone rose, consistent with increase in SHBG. One patient received repeat SHBG assay documenting rise in SHBG level. Patient 2 reported return of libido and early morning erections several weeks after discontinuation of oxandrolone.
Conclusions: Patients had erectile dysfunction in association with low testosterone and SHBG, in spite of exogenous testosterone replacement. Discontinuation of oxandrolone led to the normalization or improvement of testosterone levels in all three patients with symptomatic improvement in one patient. First pass metabolism of orally administered oxandrolone may decrease hepatic synthesis of SHBG, allowing exogenously supplied testosterone to be excreted. Further work is necessary to elucidate the relationship.